Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 174, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this severe thunderstorm warning at Jul 18, 2003, 3:25 PM EDT for Washington County, Pennsylvania. It was in force for 80 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 18, 2003, 3:25 PM EDT (19:25 UTC)
- Expired
- Jul 18, 2003, 4:45 PM EDT
- In force
- 80 min
- Issued by
- NWS Pittsburgh, PA
- Area
- Counties, with a storm outline in the text
County Washington County, PA
The radar
The Pittsburgh radar (KPBZ), 39 km from the middle of the area, began a volume at 19:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 18, 1:55 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 7.4 hours before the alert went out and 24 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 270 J/kg
- Mixed-layer CIN
- -31 J/kg
- Mixed-layer LCL
- 1045 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 51 m²/s²
- 0-3 km storm-relative helicity
- 86 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
075
WUUS51 KPBZ 181925
SVRPBZ
PAC125-182045-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
324 PM EDT FRI JUL 18 2003
THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WASHINGTON COUNTY IN PENNSYLVANIA
* UNTIL 445 PM EDT
* AT 324 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 4 MILES NORTHWEST OF WOLFDALE...MOVING
SOUTHEAST AT 25 MPH.
* SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...
BAIDLAND...
BENTLEYVILLE...
CALIFORNIA...
CANONSBURG...
CENTERVILLE...
CHARLEROI...
THOMAS...
<<CALL TO ACTION>>SEVERE THUNDERSTORMS PRODUCE WINDS IN EXCESS OF 58
MILES AN HOUR AND LARGE HAIL GREATER THAN THREE QUARTERS OF AN INCH.
PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772...WHEN YOU CAN
DO SO SAFELY.
LAT...LON 4037 8034 4018 7981 4014 7990 4008 7987
3998 7996 4021 8047What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 2:10 PM EDT, 1 hour 15 minutes earlier.
Area forecast discussion, Jul 18, 2:10 PM EDT, 1 hour 15 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PITTSBURGH PA 210 PM EDT FRI JUL 18 2003 ERLY AFTN UPDTE FOR SVR WATCH BOX TIL 8PM MOST OF CWA. .PBZ... MD...NONE. OH...SVR WATCH TIL 8PM EDT OHZ039>041-048>050-057>059-068-069. PA...SVR WATCH TIL 8PM EDT PAZ013>016-020>023-029>032. WV...SVR WATCH TIL 8PM EDT WVZ001>004-012-021-022.
Hazardous weather outlook, Jul 18, 11:05 AM EDT, 4 hours 20 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029>032-WVZ001>004-012-021>023-041-181700- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 1105 AM EDT FRI JUL 18 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND GARRETT COUNTY MARYLAND. .DAY ONE...TODAY THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THROUGH EARLY TONIGHT, MAINLY FROM DAMAGING WIND AND HAIL, AND MAINLY FOR AREAS SOUTH OF INTERSTATE 80. LOCALIZED HEAVY RAIN AND DANGEROUS LIGHTNING WILL ACCOMPANY THESE STORMS ALSO. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EARLY TONIGHT.
In the hours before
Special weather statement, Jul 18, 1:28 PM EDT, 1 hour 57 minutes before
OHZ041-181830- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 128 PM EDT FRI JUL 18 2003 ...THUNDERSTORM UPDATE... THUNDERSTORMS WITH HEAVY RAIN...SMALL HAIL AND DANGEROUS LIGHTNING WILL OCCUR ACROSS THE AREA THROUGH MID AFTERNOON. SOME STORMS MAY DEPOSIT FROM ONE TO ONE AND ONE HALF INCH OF RAIN IN LESS THAN AN HOUR. BE ALERT FOR PONDING OF WATER IN POOR DRAINAGE AND LOW LYING AREAS. SMALL HAIL UP TO ONE HALF IN DIAMETER IS POSSIBLE ALONG WITH FREQUENT AND DANGEROUS LIGHTNING. WINDS MAY GUST AS HIGH AS 35 MPH.
Special weather statement, Jul 18, 1:56 PM EDT, 1 hour 29 minutes before
OHZ039>041-048>050-057>059-068-069-PAZ014>016-020>023-029>032- WVZ001>004-012-021-022-190000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 156 PM EDT FRI JUL 18 2003 SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 800 PM EDT FRIDAY EVENING FOR THE FOLLOWING COUNTIES... IN PENNSYLVANIA... ALLEGHENY ARMSTRONG BEAVER BUTLER CLARION FAYETTE GREENE INDIANA JEFFERSON WASHINGTON WESTMORELAND IN WEST VIRGINIA... BROOKE HANCOCK MARION MARSHALL MONONGALIA OHIO WETZEL IN OHIO... BELMONT CARROLL COLUMBIANA COSHOCTON GUERNSEY HARRISON JEFFERSON MONROE MUSKINGUM NOBLE TUSCARAWAS
Local storm report, Jul 18, 2:36 PM EDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
236 PM EDT FRI JUL 18 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0156 PM PALESTINE OH 1.00 INCH HAIL
07/18/03 COLUMBIANA QUARTER SIZE HAIL REPORTED
BETWEEN EAST PALESTINE AND
NEW WATERFORD AS REPORTED
BY SKYWARN SPOTTERS.
0218 PM 3 S BLISSFIELD OH 1.75 INCH HAIL
07/18/03 COSHOCTON GOLF BALL SIZE HAIL ON
TOWNSHIP ROAD 26, 3 MILES
SOUTH OF BLISSFIELD AS
REPORTED BY EMERGENCY
MANAGEMENT.
0216 PM EAST LIVERPOOL OH WIND DAMAGE
07/18/03 COLUMBIANA TREES DOWN IN EAST
LIVERPOOL AS REPORTED BY
EMERGENCY MANAGEMENT.
0219 PM EAST LIVERPOOL OH WIND DAMAGE
07/18/03 COLUMBIANA LARGE BRANCHES BROKEN IN
EAST LIVERPOOL AS REPORTED
BY EMERGENCY MANAGEMENT
0200 PM STRASBURG OH 1.00 INCH HAIL
07/18/03 TUSCARAWAS QUARTER SIZE HAIL IN
STRASBURG AS REPORTED TO
CHARLESTON BY REPORTED BY .Local storm report, Jul 18, 2:36 PM EDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE PITTSBURGH, PA
236 PM EDT FRI JUL 18 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0156 PM PALESTINE OH 1.00 INCH HAIL
07/18/03 COLUMBIANA QUARTER SIZE HAIL REPORTED
BETWEEN EAST PALESTINE AND
NEW WATERFORD AS REPORTED
BY SKYWARN SPOTTERS.
0228 PM 3 S BLISSFIELD OH 1.75 INCH HAIL
07/18/03 COSHOCTON GOLF BALL SIZE HAIL ON
TOWNSHIP ROAD 26, 3 MILES
SOUTH OF BLISSFIELD AS
REPORTED BY EMERGENCY
MANAGEMENT.
0216 PM EAST LIVERPOOL OH WIND DAMAGE
07/18/03 COLUMBIANA TREES DOWN IN EAST
LIVERPOOL AS REPORTED BY
EMERGENCY MANAGEMENT.
0219 PM EAST LIVERPOOL OH WIND DAMAGE
07/18/03 COLUMBIANA LARGE BRANCHES BROKEN IN
EAST LIVERPOOL AS REPORTED
BY EMERGENCY MANAGEMENT
0211 PM STRASBURG OH 1.00 INCH HAIL
07/18/03 TUSCARAWAS QUARTER SIZE HAIL IN
STRASBURG AS REPORTED TO
CHARLESTON BY REPORTED BY .Local storm report, Jul 18, 2:39 PM EDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
239 PM EDT FRI JUL 18 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0215 PM DOVER OH 1.00 INCH HAIL
07/18/03 TUSCARAWAS QUARTER SIZE HAIL IN DOVER
AS REPORTED TO CHARLESTON
BY REPORTED BY EMERGENCY
MANAGEMENT.Special weather statement, Jul 18, 3:18 PM EDT, 7 minutes before
PAZ016-182015- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 318 PM EDT FRI JUL 18 2003 ...SEVERE THUNDERSTORMS WITH VERY HEAVY RAIN OVER JEFFERSON COUNTY... LATE THIS AFTERNOON STRONG THUNDERSTORMS WERE PRODUCING TORRENTIAL RAIN OF UP TO 2 INCHES AN HOUR. THERE COULD ALSO BE STRONG WINDS AND LARGE HAIL. BE ALERT FOR VERY RAPIDLY RISING WATER...ESPECIALLY NORTH OF THE BROOKEVILLE AREA. DO NOT CROSS ANY FLOODED ROADS. ALSO BE ALERT ON INTERSTATE 80 FOR PONDING ON WATER AND POOR VISIBILITY. THIS STORM ALSO HAS FREQUENT DANGEROUS LIGHTNING.
The office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 18, 1:55 PM EDT | Severe Thunderstorm Warning | PBZ | Beaver | 65 min |
| Jul 18, 2:33 PM EDT | Severe Thunderstorm Warning | PBZ | Washington | 57 min |
| Jul 18, 2:47 PM EDT | Severe Thunderstorm Warning | PBZ | Jefferson | 58 min |
| Jul 18, 2:54 PM EDT | Severe Thunderstorm Warning | PBZ | Beaver | 66 min |
| Jul 18, 3:55 PM EDT | Flash Flood Warning | PBZ | Jefferson | 2 hr |
| Jul 18, 4:05 PM EDT | Severe Thunderstorm Warning | PBZ | Fayette | 70 min |
| Jul 18, 4:22 PM EDT | Severe Thunderstorm Warning | PBZ | Westmoreland | 53 min |
| Jul 18, 4:30 PM EDT | Severe Thunderstorm Warning | PBZ | Greene | 60 min |
| Jul 18, 5:24 PM EDT | Severe Thunderstorm Warning | PBZ | Fayette, Greene | 81 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.